Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 15, 2002, 6:26 PM CST for Lauderdale County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2002, 6:26 PM CST (00:26 UTC)
- Expired
- Mar 15, 2002, 7:15 PM CST
- In force
- 49 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 160026 SVRJAN MSC075-160115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 626 PM CST FRI MAR 15 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 715 PM CST * AT 626 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF COLLINSVILLE...OR ABOUT 8 MILES EAST OF NEWTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR COLLINSVILLE AT 700 PM CST WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3252 8859 3230 8890 3257 8890
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:30 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 15, 2:30 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST FRI MAR 15 2002 COLD FRONT HAS STALLED ACROSS NWRN AR THIS AFTERNOON. THIS SYSTEM WILL HAVE A HARD TIME PUSHING EWD AS SERIES OF UPPER SHORTWAVES MOVE TO THE NE IN SWLY UPPER FLOW AND SURFACE WAVE PERSISTS ALONG BOUNDARY. COLD FRONT TO INCH INTO NW MS AFTER MIDNIGHT. AIR MASS DESTABILIZES SIGNIFICANTLY AHEAD OF FRONT WITH BEST VERTICAL VELOCITY AND UPPER DIVERGENCE NRN ZONES. SCATTERED CONVECTION DEVELOPING THIS AFTERNOON OVER SRN ZONES WHERE SURFACE DEWPOINTS RANGE FROM 65-70 DEGREES. SCATTERED CONVECTION SRN AREAS SHOULD DIMINISH THIS EVENING SINCE MAIN FORCING THAT AREA WILL BE DIURNAL. BEST THREAT FOR STRONG THUNDERSTORMS WILL BE OVER NW ZONES TONIGHT. AS SHORTWAVE TRACKS ACROSS REGION THE WEAK CAP OBSERVED THIS MORNING WILL ERODE. THIS WILL BE AREA OF BEST FORCING AS THE COLD FRONT APPROACHES. UPPER FORCING WILL WEAKEN AS THE SURFACE BOUNDARY MOVES SLOWLY SEWD LATE TONIGHT BUT DYNAMICS WILL BE SUFFICIENT FOR RAIN AND THUNDERSTORMS OVER NORTH CENTRAL AND WEST CENTRAL ZONES BY SAT MORNING. SLOW MOVING FRONTAL BOUNDARY FORECAST FROM NE MS ACROSS CENTRAL ZONES INTO NE LA AROUND 18Z SAT. AS FRONTAL WAVE SHIFTS NWD WILL SEE BOUNDARY SHIFT SLOWLY NWD DURING THE AFTERNOON. AIR MASS IN WARM SECTOR WILL BE VERY UNSTABLE SATURDAY WITH CAPE VALUES ABOVE 2500 MOST CENTRAL AND SRN ZONES DURING THE AFTERNOON. MAIN PROBLEM INHIBITING THUNDERSTORM DEVELOPMENT SAT WILL BE LACK OF FORCING FOCUS BUT AFTERNOON HEATING WILL BE SUFFICIENT TO TRIGGER SCATTERED CONVECTION TOMORROW AFTERNOON. NEXT SHORTWAVE SHIFTS NEWD ACROSS THE AREA SATURDAY NIGHT AND WILL BE ASSOCIATED WITH MORE ORGANIZED LOW LEVEL JET INTO WRN AND NW ZONES. BEST OMEGA AND UPPER DIVERGENCE AGAIN FORECAST FOR NRN ZONES SAT NIGHT. BY MIDNIGHT THE BOUNDARY HAS LIFTED INTO NW AREAS AS A WARM FRONT THAT LIFTS TO NW OF FORECAST AREA BY SUNRISE SUNDAY. WEAK COLD FRONT SITS NEAR WRN EDGE OF FORECAST AREA UNTIL THE NEXT FRONTAL WAVE MOVES IT BACK INTO NW MS LATE SUNDAY AFTERNOON. YET ANOTHER SHORTWAVE SHIFTS INTO THE REGION SUN TO INCREASE UPPER DIVERGENCE BUT MODELS DISAGREE ON STRENGTH OF LOW LEVEL CONVERGENCE WITH WEAKENING BOUNDARY. MOS LOOKS ON TARGET WITH CONTINUING CHANCE THUNDERSTORMS AS MOISTURE DEEPENS ACROSS THE AREA. AVN SHOWS SIGNIFICANT INCREASE IN LOW LEVEL JET SUN NIGHT. ANOTHER WAVE AND SHORTWAVE MOVE ACROSS THE REGION MONDAY WITH PRECIPITABLE WATER VALUES GREATER THAT 1.5 INCHES ALL BUT SE MS. FRONT FINALLY MOVES THROUGH THE AREA TUE. SURFACE RIDGING DEVELOPS OVER THE FORECAST AREA WED BUT SHIFTS EWD RAPIDLY. LOW LEVEL SOUTHERLY FLOW RETURNS TO THE REGION BY THURSDAY AFTERNOON AS A COLD FRONT MOVES INTO NW AR. FRONT MOVES INTO NW ZONES FRI AS MOISTURE DEEPENS AND WIDESPREAD PRECIP RETURNS. PRELIM NUMBERS: JAN 62/76/60/78 5425 MEI 62/77/60/79 3424 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Mar 15, 1:55 PM CST, 4 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 155 PM CST FRI MAR 15 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT ALONG AND NORTHWEST OF A LINE FROM BASTROP TO SONDHEIMER LOUISIANA...TO BENTONIA...DURANT...AND MISTERTON MISSISSIPPI. THIS THREAT AREA INCLUDES THE GREENVILLE...GREENWOOD...GRENADA...YAZOO CITY...AND HAMBURG ARKANSAS AREAS. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR. SOUTHERLY WINDS CONTINUE TO BRING WARM AND MOIST AIR INTO THE REGION THIS AFTERNOON. WITH AFTERNOON TEMPERATURES WARMING INTO THE 80S...AN UNSTABLE AIRMASS WILL BE PRESENT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. DESPITE THE MOISTURE AND INSTABILITY...A POCKET OF WARM AIR...SOME 5000 TO 10000 FEET ABOVE THE EARTHS SURFACE WILL PREVENT STRONG THUNDERSTORMS FROM DEVELOPING THROUGH MUCH OF THE AFTERNOON. BY THIS EVENING...COOLER TEMPERATURES ALOFT WILL COMBINE WITH APPROACHING UPPER ATMOSPHERIC DISTURBANCES AND A FRONTAL SYSTEM TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE ARKLAMISS REGION. GIVEN THE STRENGTH OF THE WINDS JUST OFF THE EARTHS SURFACE...AN APPROACHING POCKET OF DRY AIR AROUND 10000 FEET...AND STRONG JET STREAM WINDS...SOME OF THE THUNDERSTORMS COULD BE SEVERE. THE FRONT IS FORECAST TO APPROACH THE INTERSTATE 20 CORRIDOR...THEN BEGIN MOVING BACK NORTH AS A WARM FRONT SATURDAY. WITH THE ATMOSPHERE REMAINING WARM...MOIST...AND UNSTABLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...ALTHOUGH WIND GUSTS NEAR 50 MILES AN HOUR AND SMALL HAIL WILL BE POSSIBLE. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED AFTER 700 PM THIS EVENING AROUND THE DELTA REGION. ...FLOODING... MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE THROUGH TONIGHT. A COLD FRONT WILL BECOME NEARLY STATIONARY NEAR THE INTERSTATE 20 CORRIDOR OVERNIGHT. WITH DISTURBANCES RIDING ALONG THE FRONT...LOCALIZED RAINFALL AMOUNTS GREATER THAN ONE INCH MAY OCCUR. THIS WILL RESULT IN THE PONDING OF WATER ON AREA ROADWAYS...AND MINOR FLOODING OF LOW-LYING AND OTHER FLOOD PRONE AREAS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Mar 15, 3:31 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM MONTICELLO MS 0.88 INCH HAIL
03/15/02 LAWRENCE E.M.A REPORTED NICKEL
SIZE HAIL.Local storm report, Mar 15, 4:30 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 5SW MENDENHALL MS WIND DAMAGE
03/15/02 SIMPSON NWS TRAINED SPOTTER
REPORTED ROOF/STRUCTURAL
DAMAGE.Local storm report, Mar 15, 5:44 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM BASSFIELD MS 0.88 INCH HAIL
03/15/02 JEFFERSON DAVIS REPORTED BY BASSFIELD
FIRE DEPT. THROUGH
JEFFERSON DAVIS COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:31 PM CST | Tornado Warning | JAN | Clarke, Jasper, Jones | 29 min |
| Mar 15, 7:33 PM CST | Tornado Warning | JAN | Washington | 42 min |
| Mar 15, 8:29 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 46 min |
| Mar 15, 8:46 PM CST | Severe Thunderstorm Warning | JAN | Sunflower | 44 min |
| Mar 15, 11:46 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 29 min |
| Mar 15, 11:57 PM CST | Flash Flood Warning | JAN | Bolivar | 108 min |
| Mar 16, 12:23 AM CST | Flash Flood Warning | JAN | Washington | 112 min |
| Mar 16, 3:04 AM CST | Severe Thunderstorm Warning | JAN | Yazoo | 41 min |
| Mar 16, 5:07 AM CST | Tornado Warning | JAN | Hinds | 23 min |
| Mar 16, 5:16 AM CST | Tornado Warning | JAN | Rankin | 59 min |
| Mar 16, 6:38 AM CST | Tornado Warning | JAN | Rankin | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.